This post is brought to you by the Acetaminophen Awareness Coalition’s Know Your Dose campaign and The Motherhood. All opinions are my own.
It is cold and flu season which means finding ways to keep your family healthy. Right after the holidays, my family was hit with the bug. Even with all my cleanliness, it passed through several family members before everyone was healthy again.
Be Careful with Over the Counter Medications
It’s really important that our family pays attention to the ingredients found in all over the counter medications we take for colds, winter illnesses, and allergies. My teen and I suffer from migraines on a regular basis. This means we have been known to take something to help alleviate the pain from migraines. This is perfectly acceptable until cold and flu season hits and we get a little sickness bug.
During cold and flu season my teen and I have to be particularly careful about what medication we take. There are many over the counter medications that include acetaminophen in the list of ingredients.
Important Know Your Dose Information
- The Acetaminophen Awareness Coalition (AAC) is urging Americans to double check their medicine labels when treating cold and flu symptoms to avoid doubling up on acetaminophen.
- Research published earlier this year shows that the odds of Americans taking more than the FDA-recommended maximum dose of 4,000 milligrams (mg) of acetaminophen in one day increased 24 percent during cold and flu season.
Sometimes the headache can be worse than the cold symptoms and we are eager to treat it. Acetaminophen is safe and effective in treating fever and pain. Acetaminophen is safe and effective when used as directed; however, taking more acetaminophen than directed can lead to liver damage. So when the winter illness strikes, we have to remember to pay close attention to which medication we take to treat each of our symptoms.
Our local pharmacist has always been very helpful and willing to answer our questions. Since my daughter is also on prescription medication we often call to confirm which medications are okay to overlap. It’s better to be safe than sorry!
If you or your family members get sick this season, follow these four steps to make sure you’re using medicines with acetaminophen safely:
- Always read and follow the label.
- Know if your medicines contain acetaminophen.
- Take only one medicine at a time that contains acetaminophen. Double check, don’t double up!
- Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.
While many over the counter medications can work well to alleviate symptoms of the cold and flu, it’s important to know what you’re consuming to help alleviate those symptoms so that you don’t end up with more health issues. Always check with your family primary care physician.